How do you solve a problem like tamoxifen?


I take it and don't think about the side effects very often because I can't bear to. The oncologist said to take it so I take it. I know there's a chance of developing endometrial cancer, so I get checked out by the Smooth Gynecologist Who's Younger Than I Am But Acts Like She's Older. What tamoxifen does seems so direct: It cuts off the absorption of estrogen, which is what my tumor grew on. In August the New York Times told us that tamoxifen can cause the formation of a non-estrogen-sensitive and hard-to-treat tumor. And Tuesday's NYT tells of omission bias, a term for the phenomenon whereby a person worries more about a low risk of harm from something they do than about a higher risk of harm from doing nothing. In the story, the worry was about tamoxifen. The Times reported that women are afraid to take the drug. Out of 632 women in a study, 80 percent said they were worried about side effects, and most of the women said they wouldn't take tamoxifen.
At rowing practice (indoors) Monday night someone was complaining about tamoxifen's side effects, including weight gain. I feel like a fool to take it. But the good it can do is significant. Though now I read now that there's a chance of cataracts and blood clots. My polycythemia vera puts me at risk for clots, and I take hydroxyurea for the p. vera, even though the drug could cause leukemia, because the condition itself could cause leukemia, and my inhaled steroid for asthma could combine with my other drugs to make me even more liable to develop blood clots. But the hydroxyurea lowers my red blood cell count, which makes me less likely to have a clot. Red blood cells are those round red spheres in the image above.

It is a difficult, difficult thing to be alive.

The papers pile up and the news gets worse and there's another surge, the world is dangerous and the wind chill here at the moment is four below. The house is creaking from the cold. I'm wearing a flannel nightgown from Austria and L is asleep between flannel sheets with sketches of snowmen on them.

On the one hand, on the other hand, on the other other hand.

[shrug image from dreamstime.com]

6 comments:

Sara Diana said...

I take tamoxifen and dont really want to because of the side effects. However, I am so scared of the cancer coming back

Cancer Bitch said...

I guess I've been lucky so far w/ side effects==*just* sweaty hot flashes and flushing. I don't seem to have the other ones. I get checked out frequently for uterine cancer. How long have you been on it? I've been taking it two years.
C. Bitch

cancer support groups said...

I have heard a lot issues on tamoxifen and its side-effects. Their adverse effects may include formation of uterine cancer, strokes and blood clots. Sometimes a complaint of leg cramps and joint pains also includes the side-effects.
Thanks for providing a detailed description here.

PFunky said...

I thought I was just gaining weight because I haven't worked out in a few months (since recovering from chemo and my tissue exchange procedure!) but now I can truly blame it on the Tamoxifen! My hot flashes have died down and I FINALLY got my period after 6 months...is that a good thing or not, I am still not sure!

In any event, I hope you are feeling well and your hair is growing back in buckets full! I have stopped wearing wigs (stopped chemo 9/09) and am embracing my short hair...though I am embracing the need for a barrette even more! All my best and will follow you for updates!

Anonymous said...
This comment has been removed by a blog administrator.
Cancer Bitch said...

Oh, I just saw your comment. The major problem I have with PV is the itching and hot flashes. I didn't know about tamoxifen for MPNs. That's so interesting. I was on tamoxifen for ten years. During the end of that time I switched from HU and light treatment to Jakafi only. The Jakafi has helped my itching tremendously. I forget how bad it was but my husband says the change has been from night to day.